Skip to content

Research at St Andrews

Going off grid: computationally efficient inference for log-Gaussian Cox processes

Research output: Contribution to journalArticle


Open Access permissions



Daniel Simpson, Janine Baerbel Illian, Finn Lindgren, Sigrunn H. Sørbye , Haavard Rue

School/Research organisations


This paper introduces a new method for performing computational inference on log-Gaussian Cox processes. The likelihood is approximated directly by making use of a continuously specified Gaussian random field. We show that for sufficiently smooth Gaussian random field prior distributions, the approximation can converge with arbitrarily high order, whereas an approximation based on a counting process on a partition of the domain achieves only first-order convergence. The results improve upon the general theory of convergence for stochastic partial differential equation models introduced by Lindgren et al. (2011). The new method is demonstrated on a standard point pattern dataset, and two interesting extensions to the classical log-Gaussian Cox process framework are discussed. The first extension considers variable sampling effort throughout the observation window and implements the method of Chakraborty et al. (2011). The second extension constructs a log-Gaussian Cox process on the world's oceans. The analysis is performed using integrated nested Laplace approximation for fast approximate inference.


Original languageEnglish
Pages (from-to)49-70
Issue number1
Early online date5 Feb 2016
Publication statusPublished - Mar 2016

    Research areas

  • Approximation of Gaussian random fields, Gaussian Markov random field, Integrated nested Laplace approximation, Spatial point process, Stochastic partial differential equation

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. Careful prior specification avoids incautious inference for log-Gaussian Cox point processes

    Sørbye, S., Illian, J. B., Simpson, D. P., Burlsem, D. & Rue, H., Apr 2019, In : Journal of the Royal Statistical Society: Series C (Applied Statistics). 68, 3, p. 543-564

    Research output: Contribution to journalArticle

  2. inlabru: an R package for Bayesian spatial modelling from ecological survey data

    Bachl, F. E., Lindgren, F., Borchers, D. L. & Illian, J. B., 21 Mar 2019, In : Methods in Ecology and Evolution. Early View, 7 p.

    Research output: Contribution to journalArticle

  3. Understanding species distribution in dynamic populations: a new approach using spatio‐temporal point process models

    Soriano-Redondo, A., Jones-Todd, C. M., Bearhop, S., Hilton, G. M., Lock, L., Stanbury, A., Votier, S. C. & Illian, J. B., 4 Mar 2019, In : Ecography. Early View

    Research output: Contribution to journalArticle

  4. Non-stationary Gaussian models with physical barriers

    Bakka, H., Vanhatalo, J., Illian, J. B., Simpson, D. & Rue, H., 18 Jan 2019, In : Spatial Statistics. In press

    Research output: Contribution to journalArticle

  5. Accounting for preferential sampling in species distribution models

    Pennino, M. G., Paradinas, I., Illian, J. B., Muñoz, F., Bellido, J. M., López-Quílez, A. & Conesa, D., 1 Jan 2019, In : Ecology and Evolution. 9, 1, p. 653-663 11 p.

    Research output: Contribution to journalArticle

Related by journal

  1. Biometrika (Journal)

    David Louis Borchers (Editor)
    2004 → …

    Activity: Publication peer-review and editorial work typesEditor of research journal

Related by journal

  1. Circular designs balanced for neighbours at distances one and two

    Aldred, R. E. L., Bailey, R. A., Mckay, B. D. & Wanless, I. M., Dec 2014, In : Biometrika. 101, 4, p. 943-956 14 p.

    Research output: Contribution to journalArticle

  2. On p-values for smooth components of an extended generalized additive model

    Wood, S. N., Mar 2013, In : Biometrika. 100, 1, p. 221-228 8 p.

    Research output: Contribution to journalArticle

  3. Statistics of orthogonal axial frames

    Jupp, P. E. & Arnold, R., 2013, In : Biometrika. 100, p. 571-586 16 p.

    Research output: Contribution to journalArticle

  4. A novel reversible jump algorithm for generalized linear models

    Papathomas, M., Dellaportas, P. & Vasdekis, V., 2011, In : Biometrika. 98, 1, p. 231-236

    Research output: Contribution to journalArticle

ID: 9507074